Allergic Reaction to Strap on Personal Heart Rate Monitor in a Marathon Runner

August 17, 2012

This man wore a personal heart rate monitor/transmitter while running, and had become allergic to the thiuram chemicals used to make the synthetic elastic band. A topical corticosteroid resolved the problem.

A 30-year-old man became concerned when a pruritic rash developed on his chest. He was an avid marathon runner.

Key point: The straight line configuration and symmetrical location suggest that this “rash” is the result of some external factor that contacts (or contacted) the skin in those areas. In fact, this man wore a personal heart rate monitor/transmitter strapped to the chest while training, and had become allergic to the thiuram chemicals used in the manufacture of the synthetic elastic band. Thiurams are accelerators and speed up the manufacturing process.

Treatment: Application of mid-potency topical corticosteroid promptly alleviated the itching and ultimately led to resolution of the erythema.

Note: The patient was also advised to find a monitor strap made by a different company that might be devoid of the exact allergen (which was determined by patch testing).